Background: Pheochromocytomas are rare catecholamine-producing neuroendocrine tumors. Hypertension secondary to pheochromocytoma is often paroxysmal, and patients occasionally present with sudden attacks of alternating hypertension and hypotension. Spontaneous, extensive necrosis within the tumor that is associated with catecholamine crisis is an infrequent complication of adrenal pheochromocytoma, but its pathogenesis remains unclear. Case presentation: A 69-year-old Japanese man developed acute-onset episodic headaches, palpitations, and chest pains. During the episodes, both marked fluctuations in blood pressure (ranging from 40/25 to 300/160 mmHg) and high plasma levels of catecholamines were found simultaneously. Radiological findings indicated a 4-cm left adrenal pheochromocytoma. These episodic symptoms disappeared within 2 weeks with normalization of plasma catecholamine levels. Two months later, the patient underwent adrenalectomy. Microscopic examinations revealed pheocromocytoma with a large central area of coagulative necrosis. The necrotic material was immunohistochemically positive for chromogranin A. Granulation tissue was adjacent to the necrotic area, accompanied by numerous hemosiderin-laden macrophages and histiocytes with vascular proliferation. Viable tumor cells, detected along the periphery of the tumor, demonstrated pyknosis, and the Ki-67 labeling index was 2 % in the hot spot. No embolus or thrombus formation was found in the resected specimen harboring the whole tumor. The Pheochromocytoma of the Adrenal gland Scaled Score was 2 out of 20. The patient's postoperative course was unremarkable for > 7 years. Conclusions: Presumed causal factors for the extensive necrosis of adrenal pheochromocytoma in previously reported cases include hemorrhage into the tumor, hypotension induced by a phentolamine administration, embolic infarction, high intracapsular pressure due to malignant growth of the tumor, and catecholamine-induced vasoconstriction. In the present case, histopathological and clinical findings suggest that under conditions of chronic ischemia due to catecholamine-induced vasoconstriction, an acute infarction occurred after sudden attacks of alternating hypertension and hypotension. Over the subsequent 2 weeks, repetitive massive release of catecholamines from the infarcts into circulation likely accelerated infarction progression by causing repeated attacks of alternating hypertension and hypotension and resulted in the large necrosis. This case highlights the need for physicians to consider acute spontaneous tumor infarction accompanying episodic catecholamine crisis as a rare but severe complication of pheochromocytoma.
- Chest pain
- Coagulative necrosis
- Metaiodobenzylguanidine scintigraphy